Case Report: FOLFOX-induced vulvar mucositis: a rare side effect of 5-FU

Read full text
Authors: Magali de Sauvage, Jeffrey Patterson-Fortin
Cited by: 1
References: 21

Abstract

Acute vulvar mucocutaneous reactions during fluoropyrimidine-based chemotherapy are extremely rare. We describe the case of a 53-year-old woman diagnosed with stage IIA rectal adenocarcinoma undergoing neoadjuvant modified FOLFOX-6 (mFOLFOX-6) chemotherapy who developed an acute vulvar mucocutaneous reaction after one cycle of chemotherapy. Treatment was initiated with low-potency topical steroid cream without resolution and progressive pain requiring treatment intensification with high-potency topical steroid cream, topical lidocaine, and topical vaginal estradiol. Given the temporal association with chemotherapy and clinical features suggestive of a drug-related mucocutaneous reaction, possibly consistent with fixed drug eruption, the 5-fluorouracil (5-FU) bolus was omitted from subsequent cycles, allowing completion of all rounds of planned neoadjuvant chemotherapy without recurrence. This case expands the spectrum of known mucocutaneous toxicities associated with fluoropyrimidine-based chemotherapy and demonstrates that the omission of the 5-FU bolus preserves treatment efficacy while preventing the recurrence of this rare toxicity.

Fields of Study & Subjects

Chemotherapy-related skin toxicity Colorectal Cancer Treatments and Studies Oral health in cancer treatment

Publication details

Journal / source
Frontiers in Oncology
Publisher
Frontiers Media SA
Volume
16
Pages
1824804–1824804
Publication date
22 June 2026
Language
EN